Losartan and irbesartan with ‘unacceptable levels’ of impurity


page that reads "product recall"

The TGA is investigating the contamination of some “sartan” medicines, with batches recalled from pharmacies

Some batches of losartan and irbesartan products have been recalled after their sponsors advised the TGA that they had detected unacceptable levels of an azide impurity, known as azidomethyl-biphenyl-tetrazole (AZBT).

AZBT is a compound that can form during the manufacture of the active ingredient in some sartan medicines. It is known to damage DNA, and as a result long-term exposure over years may increase an individual’s risk of developing cancer.

While sponsors of some sartan medicines advised the TGA that “very low levels” of this impurity were detected, the TGA said such contamination was considered “unacceptable” for a medicine.

Batches of losartan and irbesartan found to contain unacceptable levels of this azide impurity have therefore been recalled from pharmacies.

Arrotex recalled three batches of Avsartan this month, with AZBT was present in these batches at above the acceptable level.

The products impacted were the Avsartan irbesartan 150mg film-coated tablet blister pack and the Avsartan irbesartan 300mg film-coated tablet blister pack.

It advised pharmacies to inspect and quarantine all impacted product to prevent further use; they should then contact wholesalers to arrange for the return of the stock and a suitable refund will be applied.

Link Pharmaceuticals also advised that one batch of Losartan potassium 50mg Film Coated Tablets was recalled in late June due to contamination with AZBT.

It advised customers to inspect stock and quarantine any of the affected batch to prevent further use, and contact Link Pharmaceuticals to arrange collection of the affected stock for destruction and the provision of replacement units.

Further details of recalls can be found in the TGA’s System for Australian Recall Actions database.

The TGA warned that some types of sartan products may be unavailable while the issue is investigated, and that there may be limited availability of some irbesartan and losartan brands due to current shortages.

Meanwhile sponsors of affected medicines are in the process of introducing changes to their manufacturing processes and have established controls to limit the levels of the azide impurity.

Patients taking sartan medicines are advised not to stop their treatment without first consulting a doctor or pharmacist.

“You may wish to remind patients of the importance of keeping their blood pressure under control and reassure them that that the risk posed by the impurity at the trace levels observed to date is very low,” the TGA told health professionals.

Previous Pharmacist vs Doctor
Next A new name

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply